Topics:

Medication Errors in Adults—Case #2: Acetaminophen

Medication Errors in Adults—Case #2: Acetaminophen

Medication errors may occur at any point in the health care system. Obtaining a true estimate of the number of errors is difficult, but preventable medication errors are known to increase patient harm and total health care costs.1

This series will highlight some of the most important drug errors and address methods to decrease the risk of them occurring. In the first article, I addressed a common error associated with warfarin.2 This second article focuses on acetaminophen.

Drug #2: Acetaminophen
Lortab 5 mg (hydrocodone 5 mg/acetaminophen 500 mg), 1 or 2 tablets every 4 to 6 hours, is prescribed for a 58-year-old woman for treatment of low back pain that resulted from trauma. The patient has a history of gastroesophageal reflux disease and hypertension. Her medications include omeprazole, 20 mg/d; lisinopril, 10 mg/d; and amlodipine, 10 mg/d. While she is at the pharmacy to fill the new pain medication prescription, she picks up a bottle of Tylenol® Cold, stating that she feels a cold coming on and that if she takes this product it usually gets better.

What is the problem in this scenario?

Discussion
Acetaminophen is one of the most frequently used medications for treating pain and fever in the United States and is available in hundreds of over-the-counter (OTC) as well as prescription products and combinations. Among these products are acetaminophen and opioid analgesic–containing prescription products, such as the one in the case above, which remain some of the most frequently prescribed drugs in the United States.3

Although all of these acetaminophen products, both prescription and OTC, normally are safe and effective, overdose can occur, especially when combinations of multiple acetaminophen-containing products are consumed. This may result in significant liver injury, according to the FDA, which notes that overdose from acetaminophen-containing prescription combination products may account for nearly half of cases of acetaminophen-related liver failure in the United States.4 It is recommended that the daily cumulative dose of acetaminophen not exceed 4 g, although certain patient populations, including older patients, may need to limit their daily dose to significantly less than this amount and many experts are recommending lower daily doses of acetaminophen.4

The FDA is taking great steps to reduce the numbers of errors by reducing the amount of acetaminophen in prescription combination products. Many products have already changed their labels to include 300 to 325 mg of acetaminophen per tablet, and all others will be changed by early 2014 to include no more than 325 mg of acetaminophen per dose. This change will not affect OTC products at this time, and many of these products contain 500 mg per dose of acetaminophen. Although this action will be beneficial, patients may still be at risk for overdose, especially if they are older, drink alcohol, have hepatic disease, or take multiple products that contain acetaminophen.4

It is important to educate patients about this potential duplicate therapy and ensure that they understand when acetaminophen-containing products are prescribed. Patients should also be informed about the types of OTC acetaminophen products because there are not only single acetaminophen products but also many combinations, including cough and cold products, that contain acetaminophen. Patients often choose a cough, cold, or pain-relieving product not realizing that it contains acetaminophen.

Further complicating the problem, most often with prescription products, pharmacy labeling might not include the word “acetaminophen.” Instead, some labels may include “APAP,” the abbreviation for acetyl-para-aminophenol, which many patients may not be familiar with. In fact, in one study of patients who reported current or recent use of pain, cold, or allergy medication, 87% said that they were unaware that APAP was an abbreviation for acetaminophen.5 To prevent this confusion, it has been recommended that labels spell out the word “acetaminophen”6 and that patients be informed that APAP, acetaminophen, and Tylenol are the same product.

The FDA changes should result in a lower risk of complications resulting from errors with duplicate therapy involving acetaminophen-containing products. Still, providers should educate patients about the products, drug interactions, and duplicate therapy while taking a thorough medication history, including OTC products.

References
1. Institute of Medicine. To Err Is Human: Building a Safer Health System. Washington, DC: National Academy Press; 1999.
2. Medication errors in adults—Case #1: warfarin. July 29, 2013.
3. Kaufman DW, Kelly JP, Rosenberg L, et al. Recent patterns of medication use in the ambulatory adult population of the United States: the Slone survey. JAMA. 2002;287:337-344.
4. US Food and Drug Administration. FDA limits acetaminophen in prescription combination products; requires liver toxicity warnings. Accessed August 12, 2013.
5. Hornsby LB, Whitley HP, Hester EK, et al. Survey of patient knowledge related to acetaminophen recognition, dosing, and toxicity. J Am Pharm Assoc. 2010;50:485-489.
6. US Food and Drug Administration. Acetaminophen Toxicity. Accessed August 12, 2013.

 
Loading comments...
Please Wait 20 seconds or click here to close